For those who care for someone with Parkinson's disease
[Home] [Forum] [Help] [Search] [Register] [Login] [Donate]
You are not logged in


Topic Major insomnia Go to previous topic Go to next topic Go to higher level

By parkinit On 2013.08.29 20:26
My spouse has sleeping issues. As I'm typing this, I wonder what is causing it. Any ideas or sharing of studies is appreciated. The dr said it wasn't due to his meds, but I'm not convinced. He takes sinemet 25/100 8x/day (including one dose at 5am). He also takes Neupro patch, 2 mg., and to relax him (and for some serious anxiety issues), he takes .75 mg of clonazepam. He has been taking 100-150 mg trazadone to try to help with the sleeping, but it doesn't appear to consistently help so we are contemplating removing it. To compound matters, he cannot roll over in bed himself at night so I wonder if he wakes up every time he needs to roll over (and seeks assistance). For those of us who are relatively healthy, rolling over in bed doesn't wake us.

How bad is it? We monitor his wakefulness by the amount of "requests" he has any given night. These are for drinks, for stretching, for rolling over, etc. for the month of August, he averaged waking up around 13 times a night with as many requests in one night many times over 20 and as many as 26.

His neurologist refused to assist and referred us back to our GP. I really believe it is a pd issue tho.

Any ideas or suggestions will be appreciated.

By daisy On 2013.08.30 02:32
Sounds like he could be undermedicated at night. My DH suffered along the same lines and still does, but only to the extent of 2/3 times per night. I don't know how you can cope with 13 times. That's an impossible situation. Anyway, my DH takes a Sinemet CR at night and 1.25mg Clonazepam, which does help somewhat. Maybe you could look again to see if he can tolerate a higher dose?

By parkinit On 2013.08.30 10:23
He takes pills every 2:15 during the daytime. He doesn't tolerate anything more than 150 mg at a time otherwise he gets very loopy, agitated, and displays characteristics of grandiosity, etc., that go with psychosis issues. He currently takes up to 1400 mg per day ( he has 400 mg in 50 mg increments he may add throught the day as needed). He is considered "end stage" per his neurologist, yet he is not completely bedridden, but confined to a power chair.

We have to be very careful adjusting meds and going upwards is not an option, unfortunately.

By LOHENGR1N On 2013.08.31 00:45
parkinit, I don't know what to tell you. My first instinct was that He's taking too much Sinemet (carbo/l-dopa) before bed. Saying he's very sensitive to it makes that even more likely, however maybe the Doctor sees that as a trade off for some other problem it helps. I don't know. But being so active at night would point to a manic like behavior

I know you've heard me say this before but for some or the newer Caregivers coming on the forum recently; the reason I bring up the Sinemet is with Bi-Polar Disorder the manic phase is caused by too much dopamine in the brain. In fact they prescribe drugs that suppress dopamine production and the drugs side-effects mimic Parkinson's Disease with tremor slow movement, however when those drugs are stopped these P.D. like symptoms disappear.

I hope for both your sakes you can find some middle ground to get some rest and relief soon!

We're all in the same game; Just different levels.
Dealing with the same Hell; Just different devils

By daisy On 2013.08.31 05:22
Hi parkinit, I was more suggesting an increase in the Clonazepam which did help with DH. His immobility, due to the meds wearing off and his restless legs led to a continuous need for turning and switching positions, trying to get relief.

Nonetheless, I understand what you mean about the sensitivity to medication. My spouse also has a problem with psychosis with very slight adjustments. In fact, that is why he was unsuitable to have the Neupro Patch and had to come off Ropinerole (both being agonists and can aggravate these problems). I hope that these are not adding to your Dh's problems. Wishing you a speedy solution.

By brainstorm On 2013.08.31 13:09
Hi, I have been lurking here for a while. I took care of my mother for many years. She also had sleep issues. What worked for her was Neurontin (gabapentin). This aids with restless legs, pain, and also helps with sleep. Only drawback to it , is that body can get dependent at the same dose and kind of stops working to alleviate the symptoms. So what we used to do would be to give alternate doses every other day. For example: day 1 - 100mg at bedtime, day 2 - 200mg, day 3 -100mg, etc. So you can start at 100mg and see if it helps him sleep through the night, if not, then next night give him 200mg, and continue increasing the dose by 100g, until he is able to sleep through the night. This will be his baseline dose. Continue to give him the baseline dose, until he starts waking up again a few times at night. Then increase by 100mg again. this will be the alternate dose. from then on give him baseline dose one day and the next day the alternate dose. The trick is to give the least amount to help his symptoms. Try and give it him about 15 minutes before he gets into bed. Your Pcp can give you a prescription for it if te neurologist will not. Let him know you just want to try it out and to write for 100mg capsules for now. neurontin comes in 100mg, 300mg, 400mg capsules. Once you have figured out his most effective doses, then you can the doctor to write other prescriptions to save money. Hope this helps.

By olpilot On 2013.09.02 01:28
I have been dealing with major insomnia for about a year now, not sure what caused it, no big changes in meds, but I just quit sleeping. If lucky I get about 4 hours total not more than an hour and a half at a time. I'm going in for my second sleep study in 4 years, last time the said I had limb movement disorder, but that didn't mean Parkinson's, along with a couple of other things that didn't mean Parkinson's. Anyway this one will be knowing I do have Parkinson's and I wonder if the prospective will make a difference. I don't think I have sleep apnea, but we'll see. I think it will be hard to find sleep problems if I don't sleep. Oh well just one more test. Night all

By parkinit On 2013.09.03 23:57
Daisy -

I'm sorry I misunderstood the increase of clonazepam. I hesitate to do this as well, however, because clonazepam is a scary drug. Do you know it is being used as a substitute to "lower addicts" off of cocaine? I read there is a study currently underway for this.

If I am desperate, however, I may have to resort to more clonazepam.

Right now, for the past five days, we have reduced awake times to only 2-5 times per night by doing the following:

1. Massaging feet with almond and lavender oils before bed (lavender helps induce sleep and who wouldn't want a foot rub to relax them before bed time?).

2. Giving sleeping meds about 1 hour before actually going to bed.

3. Moving a 5 a.m. dose of sinemet to 6:30 a.m.

4. Alternating amounts of trazadone for sleep as he has probably (per his nurse) built up a resistance to it, so we needed to change it up a bit. Sometimes we give 50 mg. Sometimes we give 100 or 150 mg. Sometimes we may skip a night.

5. Removed BP pills to daytime only as a side effect of the BP med he takes is . . . "insomnia!"

Anyway, this combination of ideas seems to be currently working. I hope this may help someone in the future and I hope it keeps up!!

**EDITED TO ADD #5!**

By daisy On 2013.09.04 02:09
Parkinit, that's great news. Here's hoping it continues for you both.


© 2003-2017 MyParkinsons.org · Privacy Policy & Terms of Use
Published by jAess Media. This website and Forum is sponsorsed by people like you